Utah, 2012High Wind in Utah, June 5, 2012
June 5, 2012 · NWS SLC · 6 events in 6 counties and zones
A strong cold front moved through Utah on June 5th. While the front helped produce scattered showers and thunderstorms, the main impact was strong gusty winds across much of the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Utah on June 5th. While the front helped produce scattered showers and thunderstorms, the main impact was strong gusty winds across much of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 4, 9:01 PM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 4, 9:01 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 PM MDT MON JUN 4 2012
.SYNOPSIS...SOUTHWEST FLOW WILL INCREASE THIS EVENING INTO
TUESDAY AHEAD OF A STRONG COLD FRONT. THE FRONT WILL CROSS UTAH
THROUGH THE DAY TUESDAY BRINGING VERY STRONG WINDS AND A VERY HIGH
FIRE DANGER.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS A NEGATIVELY TILTED TROUGH
MOVING INTO THE WEST COAST. WIDESPREAD STRONG GUSTY SOUTH WINDS
COMBINING WITH UNSTABLE LOW/MID LEVELS AND DRY COLUMN TO SUPPORT
EXPLOSIVE FIRE GROWTH POTENTIAL THROUGH TOMORROW.
THE MAIN STAR OF THE SHOW IS A VERY SHARP COLD FRONT APPROACHING
THE NEVADA UTAH STATE LINE. TEMPERATURES ACROSS NORTHERN NEVADA
AND SOUTHWEST IDAHO HAVE DROPPED 25-35F IN 3 HOURS TIME. PRESSURE
RISE OF 14.6MB/3HR MEASURED AT BOISE! WIND GUSTS OF 55-79 MPH
MEASURED BEHIND THE COLD FRONT.
THE BAROCLINIC ZONE WILL ARRIVE ALONG THE NORTHWEST UTAH BORDER
AROUND MIDNIGHT. WHILE A PRE-FRONTAL TROUGH/WIND SHIFT MAY REACH
THE WASATCH FRONT EARLY TOMORROW MORNING...EXPECTING STRONG GUSTS
AND COLDER AIR TO WAIT TIL LATE MORNING TO ARRIVE. HIGH WIND
WARNING IS IN EFFECT FOR THESE POST FRONTAL WINDS DRIVEN BY STRONG
PRESSURE RISES...SHARP PRESSURE GRADIENT AND EVAPORATIVE COOLING.
BY EVENING...EXPECT STRONG DOWNSLOPE WINDS TO REACH THE WESTERN
UINTA BASIN AND CASTLE COUNTRY.
UPDATED WINDS BASED ON LASTEST OBSERVATIONAL TRENDS AND MODEL
GUIDANCE. LOWERED SKY BASED ON IR SATELLITE TRENDS.
PREVIOUS DISCUSSION FOLLOWS...
COLD FRONT WILL ENTER FAR WESTERN UTAH AROUND 12Z TUESDAY...MOVING
THROUGH THE WASATCH FRONT SOMETIME AROUND 18Z.
STRONG WINDS ARE EXPECTED BOTH AHEAD OF AND BEHIND THE
FRONT...WITH A TIGHT BAROCLINIC ZONE AND A GOOD PRESSURE GRADIENT
ACROSS THE STATE...AND A VARIETY OF WIND HEADLINES WERE ISSUED ON
THIS SHIFT. THE STRONGEST WINDS...WHERE HIGH WIND WARNINGS WERE
ISSUED...ARE EXPECTED IN WESTERN UTAH...ALONG THE WASATCH
FRONT...IN FAR SOUTHWEST UTAH...AND DOWNSLOPE WINDS IN THE UINTA
BASIN. THAT BEING SAID...VIRTUALLY EVERYWHERE IN THE CWA WILL
EXPERIENCE WINDY CONDITIONS AT SOME POINT DURING THE DAY
TOMORROW.
THE COLD FRONT WILL ALSO USHER IN SIGNIFICANTLY COOLER AIR...WITH
MAX TEMPERATURES ON WEDNESDAY RUNNING 10 DEGREES FAHRENHEIT COOLER
THAN MONDAY IN SOUTHERN UTAH...AND AS MUCH AS 30 DEGREES COOLER
THAN MONDAY IN NORTHERN UTAH.
ENOUGH MID LEVEL MOISTURE MAY LINGER IN FAR NORTHERN UTAH TO
INITIATE CONVECTION WEDNESDAY THROUGH FRIDAY...BUT THE REST OF THE
AREA SHOULD REMAIN DRY AND STABLE. A WARMING TREND WILL OCCUR
ACROSS THE AREA THURSDAY AND FRIDAY...AS A MEAN TROUGH REMAINS
PRIMARILY NORTH OF THE CWA. BOTH THE GFS AND ECMWF INDICATE THAT
THE NEXT COLD FRONT SHOULD ENTER NORTHERN UTAH FRIDAY EVENING
THROUGH SATURDAY...ONCE AGAIN INCREASING WINDS AND RETURNING
TEMPERATURES CLOSER TO SEASONAL NORMALS.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST CYCLE.
GUSTY SOUTH WINDS EXPECTED TO PICK UP AGAIN THROUGH LATE EVENING
AND OVERNIGHT. A 20 PERCENT CHANCE WILL EXIST THAT VISIBILITIES
COULD BE REDUCED DUE TO BLOWING DUST.
&&
.FIRE WEATHER...THE UPPER LEVEL TROUGH CURRENTLY ALONG THE WEST
COAST WILL TURN EAST AND MOVE ACROSS THE GREAT BASIN TUESDAY.
INCREASING SOUTHWEST FLOW ALOFT COMBINED WITH A STRENGTHENING
SURFACE COLD FRONT ACROSS NEVADA WILL CONTINUE TO CREATE VERY
STRONG SOUTHERLY WINDS ACROSS THE STATE THIS EVENING. THE
STRONGEST WINDS THIS AFTERNOON ARE IMPACTING THE WESTERN VALLEYS
WITH GUSTS IN EXCESS OF 45 MPH...WHILE GUSTS TO 35 MPH ARE
OCCURRING ELSEWHERE THIS AFTERNOON. THE ASSOCIATED COLD FRONT WILL
EASE INTO NORTHWEST UTAH OVERNIGHT AND THEN SWEEP ACROSS THE NORTH
AND WEST CENTRAL PORTIONS BY AROUND MIDDAY...THEN INTO THE SOUTH
BY TUESDAY EVENING. NUMEROUS RED FLAG WARNINGS ARE IN EFFECT
THROUGH TUESDAY EVENING DUE TO THESE STRONG WINDS AND LOW RH. IN
THE WAKE OF THE COLD FRONT STRONG WEST WINDS ARE EXPECTED
ESPECIALLY OVER THE NORTHWEST AND WEST CENTRAL DESERTS. MUCH
COOLER TEMPERATURES WITH ONLY A SLIGHT CHANCE OF SHOWERS ARE
EXPECTED OVER THE NORTH TUESDAY. THE SOUTH AND EAST WILL REMAIN
DRY. HUMIDITIES BEHIND THE FRONT WILL CLIMB ACROSS THE FAR
NORTH...WITH SIGNIFICANTLY LESS OF AN INCREASE ACROSS THE SOUTHERN
HALF OF THE STATE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 11 PM MDT TUESDAY BELOW 6500 FEET FOR
UTZ489-490-491-494.
WIND ADVISORY FROM 6 AM TO 10 PM MDT TUESDAY FOR
UTZ013-014-019>021.
RED FLAG WARNING UNTIL 11 PM MDT TUESDAY BELOW 6000 FEET FOR
UTZ478-492.
WIND ADVISORY FROM 9 AM TO 10 PM MDT TUESDAY FOR UTZ001-006.
HIGH WIND WARNING FROM 6 AM TO 10 PM MDT TUESDAY FOR
UTZ005-015-016.
HIGH WIND WARNING FROM 9 AM TO 10 PM MDT TUESDAY FOR
UTZ002>004.
RED FLAG WARNING UNTIL 11 PM MDT TUESDAY BELOW 7000 FEET FOR
UTZ488-493.
RED FLAG WARNING UNTIL 11 PM MDT TUESDAY FOR UTZ495-497-498.
HIGH WIND WARNING FROM 2 PM TUESDAY TO 6 AM MDT WEDNESDAY FOR
UTZ011.
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
NIGHT FOR UTZ012.
WY...HIGH WIND WARNING FROM 9 AM TO 10 PM MDT TUESDAY FOR WYZ021.
&&
PUBLIC...ROGOWSKI/SCHOENING
FIRE WEATHER...CONGER
AVIATION...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jun 4, 8:39 PM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT MON JUN 4 2012
UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
939 PM MDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
STRONG GUSTY WINDS COMBINED WITH A DRY AIRMASS WILL BRING FAIRLY
WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS TO MANY UTAH VALLEYS
TODAY. FIRE BEHAVIOR MAY BE EXPLOSIVE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
A STRONG COLD FRONT IS FORECAST TO CROSS THE NORTHERN OUTLOOK
AREA TUESDAY. WINDS WILL BE STRONG ON BOTH SIDES OF THE FRONT BUT
VERY STRONG WINDS ARE POSSIBLE ACROSS THE NORTHWEST DESERTS INTO
THE WASATCH FRONT LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON
BEHIND THE FRONT. VERY STRONG WINDS ARE POSSIBLE INTO THE WESTERN
UINTA BASIN AND CASTLE COUNTRY LATE TUESDAY INTO WEDNESDAY.
WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS WILL OCCUR ONCE
AGAIN ON TUESDAY AS THE STRONG WINDS COMBINE WITH THE DRY AIRMASS
IN PLACE. FIRE BEHAVIOR MAY BE EXPLOSIVE.
WARM DRY SOUTHWEST FLOW IS FORECAST TO INCREASE ACROSS THE
OUTLOOK AREA AGAIN TOWARD THE END OF THE WEEK WITH ANOTHER ROUND
OF HAZARDOUS FIRE WEATHER CONDITIONS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Great Salt Lake Desert and Mountains
- When
- June 5, 1:45 AM MST to 12:45 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
The cold front brought strong northwesterly winds to the Great Salt Lake Desert and Mountains, with peak wind gusts of 74 mph at Lakeside Mountain, 71 mph at Camel Back Mountain, 68 mph at Hat Island, 65 mph at the Utah Test and Training Range Thermal Treatment Unit sensor, and 61 mph at Diddle Knoll.
High Wind, Central Mountains
- When
- June 5, 9:08 AM MST
- Where
- Central Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
The Signal Peak RAWS recorded a maximum wind gust of 78 mph.
High Wind, Southwest Utah
- When
- June 5, 10:10 AM MST to 10:15 AM MST
- Where
- Southwest Utah forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
The Milford ASOS recorded a maximum wind gust of 60 mph.
High Wind, Salt Lake and Tooele Valleys
- When
- June 5, 10:45 AM MST to 4:30 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
The Salt Lake and Tooele valleys recorded strong wind gusts both ahead of and behind the cold front. Peak wind gusts included 77 mph at Flight Park South, 75 mph at Vernon Hill, and 61 mph at South Mountain. Tree damage was reported in parts of the Salt Lake Valley, including a large cottonwood tree that was knocked over in Cottonwood Heights.
High Wind, Southern Wasatch Front
- When
- June 5, 1:02 PM MST to 3:50 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
Utah Valley experienced strong wind gusts just south of Point of the Mountain, with peak gusts of 62 mph at Lehi and 60 mph at Pioneer Crossing. In addition, a semitrailer was knocked over on northbound I-15 near Lehi, and a couple of medium sized trees were toppled or broken in the area.
High Wind, Western Uinta Mountains
- When
- June 5, 2:58 PM MST to 6:58 PM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- RAWS
The Chepeta RAWS recorded strong winds for several hours, with a peak wind gust of 83 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 5 to 7, 20122 deaths · 2 events
- Hail and Damaging Winds in Georgia, June 5, 2012$244,000 · 1.75 in hail · 11 events
- Tornadoes and Hail in Montana, June 5, 2012EF1 · 7 events
- Damaging Winds in Florida, June 5 to 6, 2012$20,000 · 60 kt wind · 11 events
- Coastal Flood in Maine, June 5 to 6, 2012$28,000 · 4 events
- Hail in Georgia, June 5, 20122.75 in hail · 12 events
- Hail and Damaging Wind in Oklahoma, June 5 to 6, 201254 kt wind · 6 events
- Hail and Damaging Wind in Georgia, June 5, 20121 in hail · 5 events
- High Wind in Wyoming, June 5 to 6, 201268 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 5, 201250 kt wind · 3 events
- Hail in Texas, June 5, 20121.25 in hail · 3 events
- Hail and Damaging Winds in Wyoming, June 5, 201257 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393583, 393580, 393584, 393587, 393590, 393581.